Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 305, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 1998, 10:48 PM CDT for Grant County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 1998, 10:48 PM CDT (03:48 UTC)
- Expired
- Aug 3, 1998, 11:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Grant County, KS
The radar
The Dodge City radar (KDDC), 120 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 586 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
893 WUUS1 KDDC 040349 RRA SVRDDC KSC067-040420- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1048 PM CDT MON AUG 3 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWESTERN KANSAS * UNTIL 1120 PM CDT * AT 1045 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF ULYSSES MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED ULYSSES BY 1055 PM CDT HICKOK BY 1100 PM CDT THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. KRUSE/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 9:05 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 3, 9:05 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 905 PM CDT MON AUG 3 1998 S/W IN NW FLOW HASN/T DONE MUCH OVER THE NRN ZONES THUS FAR. LACK OF MUCH BACKING IN THE BNDRY LAYER OR CONVERGENCE...ALONG W/CAPES OF ONLY AROUND 1000J/KG...LEADS ME TO THINK THIS AREA WL NOT SEE MUCH ONCE THE SUN GOES DOWN. ALSO...THE LOWEST 6 OR 7 KFT ON THE PROFILERS SHOW NRLY FLOW. THE DAY SHIFT WAS RIGHT IN IN IDENTIFYING THE SW ZONES AS THE THREAT AREA. A GOOD DEAL OF CONVECTION HAS FIRED IN CONVERGENCE AREA S OF THE PALMER DIVIDE LATE IN THE AFTN. IT IS STILL TRUNDLING SE AND SEEMS TO HAVE A PRETTY GOOD COLD POOL. MODELS ALL BACK THE LL FLOW TO SE OVER THE FAR SWRN CWA OVER NIGHT. BEST STUFF REALLY LOOKS TO BE FURTHER SW...ALONG H7 BAROCLINIC ZONE AND UNDER INFULENCE OF PVA W/RATHER NICE VORT OVER S CNTRL CO...THOUGH UPGLIDE COULD STILL GET US AS FAR EAST AS SYR TO LBL LINE. SO...AS FOR THE ZONES. WL REMOVE SLIGHT POPS NE HALXF OF CWA FOR THE OVERNIGHT. WL UP POPS TO LIKELY IN THE SWRN MOST 5 COUNTIES....AND LEAVE NARROW 40 POP GRADIENT IN BETWEEN. MCAVOY
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.